Hail, Thomas
- When
- June 23, 1:58 PM CST
- Where
- Thomas County, 0.73 mi SSW of Levant
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.370, -101.204
Scattered thunderstorms developed along a west to east weak cold front during the afternoon. Only a few storms were responsible for the hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed along a west to east weak cold front during the afternoon. Only a few storms were responsible for the hail reports. The largest hail size reported was hen egg in Colby. Prolonged heavy rainfall over Selden caused flooding to occur over part of Highway 83. The highest wind gust reported occurred southeast of Sharon Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:15 PM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 115 PM MDT Sat Jun 23 2018 .UPDATE... Issued at 530 AM MDT Sat Jun 23 2018 Wind shift to stronger westerly winds is a little further east than previous anticipated. This will keep any fog formation further east than what was previously expected. High resolution guidance has caught onto that. So reduced the spatial coverage of the fog this morning. && .SHORT TERM...(Today through Monday night) Issued at 330 AM MDT Sat Jun 23 2018 Main forecast issues will be dense fog this morning followed by the next round of thunderstorms/severe weather/locally heavy rainfall. Satellite showing a somewhat amplified but still progressive flow from the Pacific into most of North America. Ridging is in place off the west coast a broad trough encompassing much of the northern and eastern portions of the country. Closed off low over the eastern portion of the country is by far the slowest feature. Next system to affect our area is a developing low in the Pacific Northwest. At jet level the models started out fine. Overall at mid levels the models were not doing too bad. However, the Nam was starting out slightly better. The Canadian and Gfs started out well on the low level thermal field. Today/tonight...Latest high resolution guidance supports the current fog forecast. Next comes the precipitation forecast. Even though models agree on the general setup they differ on the spatial and temporal distribution of the precipitation. So have low confidence on precipitation outcome from later this afternoon into tonight. High Resolution/Cams along with the Ecmwf show a subtle/weak surface boundary that extends from east central/west central into north central Kansas. The high resolution guidance shows a concentrated area of thunderstorms developing roughly along Interstate 70 from east central Colorado into west central where during the middle and late afternoon hours, Gfs and Nam show no Cinh in the western half. There may be a weak mid level shortwave in there as well. Theta-e lapse rates in this area are negative as well. So this solution seems reasonable. Also the models do not move this area very much as well. So for the evening hours will have precipitation in this area. During the night, a small scale 700 mb low develops/moves away central Colorado near the front range. This system exhibits a rather strong baroclinic zone/warm air advection in advance of it. This system will begin affecting the area later in the evening and especially in the overnight hours. Roughly around midnight precipitation should be most prevalent in the northern and western areas and then slowly work its way south and east as the front moves in. However models differ on that. So do model differences, I tended to go middle of the road/blend of guidance. However do think best chance of thunderstorms will be in the last 3 hours of the night. Parameters look to support possible severe. Precipitable water values are in the 1 to 1.5 inch range through the night. Locally heavy rainfall will be a possibility. Sunday/Sunday night...Uncertainty/low confidence spills into this period because of uncertainty in the previous period. There looks to be ongoing thunderstorms. However models differ on how much. Models either keep precipitation going or redevelop again in the afternoon. It does look like the best chance for storms will be in the east or shift to the east and will keep the pops there. Not sure about severity since instability is a big question mark due to cloud cover and air mass possibly getting worked over by overnight convection. Again it looks like the best chance for severe will be in the east. PWs stay in the 1 to 1.5 inch range until the late afternoon and early evening. Monday/Monday night...Upper system becomes closed off and rather slow to move during this period. Area will be in west to northwest flow aloft with rather cold air at mid levels. This will leave the area susceptible to shortwaves rotating around it plus could get instability showers/thunderstorms due to the cold pool aloft. The forecast blend does not give us much of any chance for precipitation and am not sure about that. Will make minor adjustments and see what happens with future models but I would not be surprised that pops will be a little further south. .LONG TERM...(Wednesday through Saturday) Issued at 114 PM MDT Sat Jun 23 2018 In the extended the models are showing the local area being under the influence of an upper-level ridge on Wednesday. This ridge flattens out and shifts towards the east Wednesday afternoon as an upper level trough deepens over the western U.S. This puts our local area in between the upper-level trough, to our west, and ridge, to our east. By Friday the trough deepens enough to produce southwesterly flow aloft over the Plains for the rest of the period. On the surface, the upper level low will influence the development of lee side lows off the front range. At this time they look to form mostly to our northwest and produce little to no impacts to the Tri-State region. This pattern will produce mostly dry conditions, southerly winds, and above normal high temperatures during the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jun 23 2018 KGLD, vfr conditions expected through 10z or 11z. From taf issuance through 10z winds generally from the southwest to south at speeds under 10kts with a few higher gusts. Am currently expecting showers and thunderstorms to be in the vicinity of the terminal around 23z with the possibility of a line of storms moving through in the 00z-02z timeframe. Outflow winds generally gusting to 40kts but cant rule out even higher. Locally heavy rainfall lowering vis to mvfr category possible. After 11z winds shift to the northeast increasing while backing to the north after 17z with gusts near 20kts possible. Post frontal sub vfr cigs move in and continue through the end of the period. KMCK, vfr conditions expected through about 14z with winds erratic about 7kts. After 15z winds become east-northeast under 10kts with possibility of mvfr cigs moving in. Cant rule out a shower/thunderstorm overnight but right now confidence not high enough to include in the forecast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...BULLER LONG TERM...BW AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Sat Jun 23 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There will be a chance of thunderstorms over parts of far eastern Colorado by mid afternoon slowly increasing in coverage while approaching the Colorado Kansas border late this afternoon. The storms are expected to slowly move east across the state line into far western Kansas by early this evening with a southeast movement out of the area around or shortly after midnight. The primary threats will be outflow wind gusts to 65 mph and hail up to the size of golf balls. Locally heavy rainfall is also possible. Another chance for thunderstorms exists after midnight for parts of the area. At this time widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... For Sunday morning, it will be possible for a few storms to be severe. Locally heavy rainfall will also be possible with these storms. However the more widespread threat for severe thunderstorms looks to be Sunday afternoon and evening. These storms will be capable of large hail, damaging winds, and a few tornadoes. The area that will have the greatest threat for severe weather will be roughly along and east of a line from Tribune to Oakley to Norton. Locally rainfall and possible flash flooding will be a threat over the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Goodland KS
231 PM CDT SAT JUN 23 2018
KSZ014-232015-
Thomas KS-
231 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL
315 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Brewster, moving east at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Colby, Brewster and Levant.
This includes Interstate 70 in Kansas between mile markers 36 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3928 10102 3927 10116 3929 10128 3931 10139
3949 10139 3953 10131 3955 10119 3954 10106
3948 10094 3936 10093
TIME...MOT...LOC 1931Z 267DEG 10KT 3941 10131
VincentSpecial Weather Statement
National Weather Service Goodland KS
149 PM MDT SAT JUN 23 2018
COZ090-232030-
Yuma County CO-
149 PM MDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
230 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Arickaree School, or 28 miles north of Seibert,
moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Joes and Abarr.
LAT...LON 4000 10280 4001 10279 4002 10270 3998 10261
3986 10254 3976 10253 3969 10254 3965 10257
3961 10262 3959 10271 3961 10280
TIME...MOT...LOC 1949Z 241DEG 21KT 3971 10296
VincentSpecial Weather Statement
National Weather Service Goodland KS
258 PM CDT SAT JUN 23 2018
KSZ002-014-232045-
Rawlins KS-Thomas KS-
258 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gem, or 13 miles north of Colby, moving east at 15
mph.
Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.
This storm will remain over mainly rural areas of northeastern Thomas
and southeastern Rawlins Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3974 10079 3970 10074 3957 10074 3952 10076
3949 10082 3947 10109 3952 10113 3958 10116
3966 10115 3970 10108 3973 10098 3975 10087
TIME...MOT...LOC 1958Z 253DEG 14KT 3958 10104
VincentThe Goodland radar (KGLD), 43 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
11 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
The hail ranged from half inch to hen egg size.
The hail was atleast golf ball size, but difficult to determine the largest size because some of the hail is breaking apart as they hit the ground.
The hail ranged from dime to nickel in size.
The hail ranged from pea to quarter in size, with the hail covering the ground.
Flooding was reported on the east and west sides of town along Highway 83. The depth in the middle of the highway was six inches, increasing to 12 inches deep on the edge of the highway. Roughly 150 feet of highway was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768830, 768829, 768831, 768834, 768835, 768836, 768838, 768839, 768840, 768841, 768842, 768843, 768844.